The Cascade Effect

The problem of abnormal or incidental findings leading to an uncontrollable series of unforeseen events, is described as The Cascade Effect. Such findings, found on routine exams, more often on screenings (see last post on incidentalomas) most frequently result from ill-advised diagnostic testing, and are almost always without medical significance. Yet they can result in a series of extensive and risky diagnostic procedures culminating in clinical catastrophes.

Cascade fiascos are frequently catalyzed by anxiety on the part of the patient or his physician, and are becoming increasingly more common in clinical practice because of the introduction of new and ever more pervasive technologies along with uninhibited and unjustified medical testing.

Here’s one example:

A 35 year old nurse underwent abdominal ultrasound for vague GI symptoms. The study was negative except for the incidental discovery of a small liver “lesion.” She was told, “It might be serious,” and a biopsy was suggested. Over the next several weeks she developed a serious depression, and consulted a psychiatrist. A CT was nondiagnostic, so she ended up having hepatic angiography, a invasive procedure, not without risk, in which dye is injected into a major artery leading to the liver. A diagnosis of “benign hemangioma” was finally made. This is a tiny localized collection of blood vessels seen in over 2% of the population. Later review of the ultrasound study showed a typical pattern. Medical Cost: $8,500, including psychiatrist. Emotional Cost: Impossible to estimate.

More examples will follow in upcoming posts.

3 Responses to “The Cascade Effect”

  1. Susan says:

    Similar incident happened to me. I must take a thyroid replacement prescription due to hypothyroidism. About a year and a half ago I slowly started feeling worse. After two months went by, I refilled my thyroid medication, and after a couple days I started feeling a little better. I asked my pharmacist about the medication and he said two months ago my thyroid replacement prescription had been changed to a generic. The pharmacist said he did not change it, and it had to be my doctor. I was already upset with my current doctor because she had become angry when I rescheduled a prior appointment (apparently she was too rigid about setting her appointments). So I scheduled an appointment with another physician. I explained to her about the generic medication , but because my symptoms were so severe, heart palpitations and shortness of breath, she referred me to a cardiologist. I then started a series of tests, Echo Cardiogram, Thalium Stress test with CT Scan. This showed an abnormality so I had to have a Heart Catheterization. Turned out that the abnormality in the CT Scan was due to a rib shadow. Meanwhile, my new doctor had prescribed a name brand thyroid prescription, and after a while I was beginning to feel much better. As it turns out, all this happened because my previous doctor prescribed a generic medication. Thyroid medication has a very narrow therapeutic range and a generic does not always maintain that narrow range. A very expensive error of decision on my previous doctor’s part.

  2. Susan, thanks so much for your fascinating, if painful, dangerous, and expensive experiences with the cascade syndrome. Your story is one of the most convoluted, yet piercing example of what can, and too often does happen with puzzling clinical presentations and the all too frequent reliance on imaging and other studies to rule out disease. There are at least two or three interpretations of what happened and how this series of events could have been avoided, but this is not the place to speculate. I am most grateful for your comments, and hope other visitors and patients will read your story.

    Again, many thanks.

    Martin Sturman, MD

  3. Many Thanks, Hildejbm.

    Martin Sturman, MD

Leave a Reply